Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS Norman, OK

April 10, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 10, 2011, 9:10 PM CDT for 4 counties in Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2011, 9:10 PM CDT (02:10 UTC)
Expired
Apr 10, 2011, 9:49 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Coal County, OK, Hughes County, OK, Johnston County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 7:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3641 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS54 KOUN 110210
SVROUN
OKC029-063-069-123-110300-
/O.NEW.KOUN.SV.W.0020.110411T0210Z-110411T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SUN APR 10 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHWESTERN COAL COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHWESTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHWESTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 1000 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF PONTOTOC...MOVING NORTHEAST AT 45
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE FITTSTOWN...JESSE...PONTOTOC AND
  STONEWALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3438 9678 3444 9688 3489 9654 3474 9623
TIME...MOT...LOC 0210Z 222DEG 39KT 3450 9677

$$
2 follow-up statements
433 
WWUS54 KOUN 110224
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT SUN APR 10 2011

OKC069-110234-
/O.CAN.KOUN.SV.W.0020.000000T0000Z-110411T0300Z/
JOHNSTON OK-
924 PM CDT SUN APR 10 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHWESTERN JOHNSTON COUNTY...

LAT...LON 3452 9666 3452 9668 3457 9677 3489 9654
      3474 9623
TIME...MOT...LOC 0224Z 222DEG 39KT 3461 9665

$$

OKC029-063-123-110300-
/O.CON.KOUN.SV.W.0020.000000T0000Z-110411T0300Z/
COAL OK-HUGHES OK-PONTOTOC OK-
924 PM CDT SUN APR 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EASTERN PONTOTOC...SOUTHWESTERN HUGHES AND NORTHWESTERN COAL
COUNTIES...

AT 924 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM NEAR FITTSTOWN...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE FITTSTOWN...JESSE AND STONEWALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3452 9666 3452 9668 3457 9677 3489 9654
      3474 9623
TIME...MOT...LOC 0224Z 222DEG 39KT 3461 9665

$$
326 
WWUS54 KOUN 110249
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SUN APR 10 2011

OKC029-063-123-110300-
/O.CAN.KOUN.SV.W.0020.000000T0000Z-110411T0300Z/
COAL OK-HUGHES OK-PONTOTOC OK-
949 PM CDT SUN APR 10 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
PONTOTOC...SOUTHWESTERN HUGHES AND NORTHWESTERN COAL COUNTIES...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3452 9666 3452 9668 3457 9677 3489 9654
      3474 9623
TIME...MOT...LOC 0250Z 222DEG 39KT 3482 9642

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 6:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN APR 10 2011

.AVIATION...
CONVECTIVE POTENTIAL THIS EVENING WILL REMAIN EAST OF TAF SITES AS
DRYLINE REMAINS EAST OF THE AREA. MAIN COLD FRONT EXPECTED TO MOVE
THROUGH THIS EVENING SHIFTING WINDS TO A MORE NLY DIRECTION. A
PERIOD OF MVFR CIGS POSSIBLE BEHIND THE FRONT...MAINLY ACROSS
NRN/CNTRL OK LATE TONIGHT/EARLY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SUN APR 10 2011/

.DISCUSSION...
LOW-LEVEL WINDS HAVE NOT INCREASED AS MUCH AS EXPECTED TODAY EXCEPT
IN NW OK. LATEST MODEL WIND FORECASTS IN LOWEST 2 KM SUPPORT
MAINTAINING THE WIND ADVISORY ACROSS THE NW AND FAR N... BUT WE WILL
TRIM THE S AND SE PARTS OF THE ADVISORY WITH THE AFTERNOON PACKAGE.
THIS WILL LIKELY BE A FIRST CUT... AND MORE OF IT WILL LIKELY BE
DROPPED LATER THIS AFTERNOON OR EARLY THIS EVENING. RED FLAG
CONDITIONS ALSO NOT AS EXTREME AS ANTICIPATED EXCEPT IN THE NW...
AND WITH WINDS NOT AS STRONG WE MAY NOT HIT RED FLAG CRITERIA AT ALL
ACROSS N TX AND S/CENTRAL OK. BUT FIRE WX CONDITIONS REMAIN BAD DUE
TO VERY DRY AIR /RH BELOW 20PCT NOW OVER MOST OF THE WARNING AREA/.
WE THINK IT WOULD BE THE WRONG MESSAGE TO CANCEL THE RED FLAG
WARNING DURING WHAT AMOUNTS TO PEAK HEATING... AND SO WE WILL LEAVE
IT INTACT FOR NOW. SPEEDS MAY DROP OFF QUICKLY EVEN IN NW OK AFTER
SUNSET... BUT SHIFTING WINDS WITH SECONDARY COLD FRONT WILL MAINTAIN
FIRE CONTAINMENT CONCERNS.

CONVECTIVE POTENTIAL LOOKS HIGH THIS EVENING IN OUR SE. LATEST
HRRR AND OUN-WRF TRENDS SUGGEST INITIATION 00-03Z... IN TX ALONG
FRONT/DRYLINE AND FROM NE OK TO MO... WITH SUBSEQUENT FILLING IN
ACROSS SCENTRAL/SE OK 03-05Z. ALTHOUGH DEEP-LAYER SHEAR WILL
SUPPORT ORGANIZED STRONG CONVECTION... INSTABILITY APPEARS LIMITED
THIS FAR S WHICH WOULD LIMIT THE POTENTIAL FOR WIDESPREAD OR
SIGNIFICANT SEVERE IN SE OK.

REST OF THE FORECAST FEATURES ANOTHER LOW-END CHANCE OF
SHOWERS/STORMS WED NIGHT-THU AS A FAST-MOVING UPPER TROUGH PUNCHES E
INTO THE PLAINS... OTHERWISE IT LOOKS DRY. ECMWF IS WETTER ON
DAY7/SUNDAY BUT IT USUALLY IS... AND THUS USUALLY ENDS UP WRONG. WE
WILL WATCH IT BUT ARE NOT READY TO INTRODUCE POPS AT THIS TIME.
TEMPS ARE BASED ON STANDARD INITIALIZATION WITH A FEW ADJUSTMENTS
TO MESH BETTER WITH NEIGHBORING GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  73  45  78 /  10   0   0   0
HOBART OK         45  74  45  79 /  10   0   0   0
WICHITA FALLS TX  49  77  47  83 /  10   0   0   0
GAGE OK           39  72  41  79 /   0   0   0   0
PONCA CITY OK     47  71  43  78 /  10   0   0   0
DURANT OK         58  75  50  79 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ004>031-
     033>042-044>046-050.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>018-021-
     022-033-034.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

22/24
Hazardous weather outlook, Apr 10, 11:45 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN APR 10 2011

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS FAR SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA ALONG AND EAST OF A LINE FROM
COALGATE...TO TISHOMINGO AND MADILL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM TO 10 PM.

POSSIBLE IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM LARGE
HAIL.

DAMAGING STRAIGHT-LINE WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON INTO THE EVENING.

DISCUSSION...
A DRYLINE...MERGED WITH A PACIFIC COLD FRONT...WILL MOVE QUICKLY
INTO SOUTHEAST OKLAHOMA THIS AFTERNOON...BUT THEN MOVE MORE
SLOWLY...AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. EAST OF
THE DRYLINE...MODERATE INSTABILITY WILL BE REALIZED IF STORMS CAN
DEVELOP THROUGH A WARM CAP LAYER ALOFT. LIFT ASSOCIATED WITH THE
TROUGH AND CONVERGENCE ALONG THE DRYLINE COULD BE SUFFICIENT TO
GENERATE A BROKEN LINE OF THUNDERSTORMS IN NORTHEAST OKLAHOMA THIS
AFTERNOON...AND THE STORMS WILL ATTEMPT TO BACK BUILD TOWARD
SOUTHEAST OKLAHOMA BY LATE AFTERNOON AND EARLY EVENING. ANY STORMS
THAT DO DEVELOP...WILL CARRY A THREAT OF DAMAGING WINDS...AND LARGE
HAIL UP TO TWO INCHES IN DIAMETER.

THE PACIFIC FRONT MAY STALL IN SOUTHEAST OKLAHOMA TONIGHT AS
ADDITIONAL UPPER LEVEL DISTURBANCES TRAVEL NORTHEAST ALONG THE
FRONT. THIS WILL MAINTAIN A LOW CHANCE OF THUNDERSTORMS THROUGH MUCH
OF THE NIGHT...BUT THE RISK OF SEVERE WEATHER SHOULD DIMINISH BY
LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THE AFTERNOON AND EARLY EVENING WILL BE WINDY AND VERY DRY OVER MUCH
OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. WINDS WILL BE
PARTICULARLY STRONG AND GUSTY IN WESTERN AND NORTHWESTERN OKLAHOMA.
PLEASE REFER TO WIND ADVISORY AND RED FLAG WARNING PRODUCTS THAT ARE
IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...ESPECIALLY IN NORTHERN
AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DRY AND BREEZY WEATHER WILL KEEP THE WILDFIRE POTENTIAL VERY HIGH TO
EXTREME THROUGH MUCH OF THE WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE EXPECTED
THROUGH THIS EVENING.

MAXWELL/BURKE

In the hours before

Special weather statement, Apr 10, 8:26 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT SUN APR 10 2011

OKZ046-050-051-110200-
LOVE OK-MARSHALL OK-CARTER OK-
826 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE AND MARSHALL
COUNTIES.

AT 826 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
OVERBROOK TO THACKERVILLE...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3383 9721 3386 9717 3389 9718 3390 9722
      3387 9725 3397 9735 3427 9704 3404 9672
      3390 9687 3395 9691 3393 9698 3386 9699
      3380 9709 3373 9709
Local storm report, Apr 10, 8:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             6 NW MARIETTA           34.00N 97.20W
04/10/2011  E1.25 INCH       LOVE               OK   AMATEUR RADIO

            QUARTER TO HALF DOLLAR HAIL

&&

DW
Special weather statement, Apr 10, 8:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN APR 10 2011

OKZ051-052-110230-
BRYAN OK-MARSHALL OK-
859 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

AT 859 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL LAKE
TEXOMA...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3386 9680 3385 9686 3388 9689 3392 9689
      3415 9662 3398 9639 3386 9661 3389 9660
      3391 9667 3385 9668 3383 9671 3383 9675
Local storm report, Apr 10, 9:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 W MILL CREEK          34.40N 96.86W
04/10/2011  E1.00 INCH       JOHNSTON           OK   TRAINED SPOTTER

&&

AG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:26 PM CDTSpecial Weather StatementOUNLove, Marshall34 min
Apr 10, 8:31 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray44 min
Apr 10, 8:59 PM CDTSpecial Weather StatementOUNMarshall31 min
Apr 10, 9:23 PM CDTSpecial Weather StatementOUNHughes37 min
Apr 10, 9:27 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole48 min
Apr 10, 9:37 PM CDTSpecial Weather StatementOUNMarshall23 min
Apr 10, 10:06 PM CDTSevere Thunderstorm WarningOUNAtoka54 min
Apr 10, 10:22 PM CDTSpecial Weather StatementOUNJohnston23 min
Apr 10, 10:44 PM CDTSpecial Weather StatementOUNCarter31 min
Apr 10, 11:07 PM CDTSpecial Weather StatementOUNHughes23 min
Apr 11, 12:35 AM CDTSpecial Weather StatementOUNBryan25 min
Apr 11, 12:59 AM CDTSpecial Weather StatementOUNBryan16 min
Apr 11, 1:11 AM CDTSpecial Weather StatementOUNBryan34 min
Apr 11, 1:45 AM CDTSpecial Weather StatementOUNBryan15 min
Apr 11, 3:49 PM CDTFire Weather WatchOUNBeckham, Ellis, Greer, Harmon, Harper, Roger Mills and 2 more11 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.